Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Child has seizures, taking Eptoin. Normal EEG. Guidance about medicine dosage. Continue swimming classes?

User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 2005
Answered : 349 Questions
Question
MY SISTER HAD SEIZURE WHEN SHE WAS 7 YEARS 10 MONTHS OLD AND SHE HAS BEEN ADMITTED TO THE HOSPITAL AND FIRST THEY STARTED GIVING THE EPTOIN SYRUP THEN DAILY NIGHT 1 TIME 100MG, THEN THEY CHANGED TO 50MG EACH MORNING AND NIGHT. SHE HAD SIMPLE FOCAL EPILEPTIC SEIZURE. DUE TO LAPSE OF GIVING MEDICINE FOR ONE NIGHT SHE HAD THE SEUZURE DURING THE SAME NIGHT AND ADMITTED TO THE HOSPITAL. AFTEWARDS SHE STARTED TAKING TABLET 100MG TWICE A DAY. SINCE NINE MONTHS SHE HAS BEEN TAKING 100MG TWICE A DAY AND SHE HAD NO OTHER HEALTH PROBLEM FOR NINE MONTHS.

WHEN SHE HAD SEVERE COLD AND FEVER, AND WEAKNESS ALONG WITH THE EPTOIN SHE HAS TAKEN OTHER TABLETS FOR COLD AN D FEVER AS SUGGESTED BY THE DOCTOR.WE NOTICED SHE USED TO GET SEIZURE WHEN EVER SHE IS HAVING PROBLEM LIKE NAUSIA, WEAKNESS, INACTIVE, FEVER,COLD, EMPTY STOMACH. SHE WON'T FEEL HUNGRY AT ALL DURING THIS TIME, AND SHE WON,T TAKE ANYTHING. AND BECAUSE OF FEAR SHE FREQUENTLY GOES TO TOILET TO MOTION AND URINATION. NORMALLY SHE USED TO GET SEIZURE DURING MID NIGHT. USUALLY PAIN STARTS FIRST IN LEGS AND AFTER AN HOUR UNCONTROLLED CONTRACTION OF LEGS STARTS.
SHE USUALLY GETS IN RIGHT LEG AND SOME TIMES IN THE HANDS AND SOME IN THE FACIAL PARTS, STIFFNESS OF THE TONGUE AND FINGERS AND HEAVINESS IN THOSE PARTS. SEIZURES REMAINS TO BE THERE FOR NOT MORE THAN 15 SECONDS.
WE HAVE TAKEN EEG REPORT 1 AND HALF YEARS BACK AND IT WAS NORMAL. NOW DO I NEED TO TAKE MRI AND GUIDE ABOUT THE DOSAGE SHE NEED TO TAKE. PLEASE SUGGEST WHETHER SHE CAN CONTINUE HER SWIMMING CLASS. NOW SHE IS STANDAND IV(9YEARS 4 MONTHS OLD).
Posted Tue, 25 Sep 2012 in Brain and Spine
 
 
Answered by Dr. Piyush Ostwal 33 minutes later
Hello,

Thanks for the details.

Your sister is suffering from epilepsy and is on antiepileptic drugs which are inadequately controlling seizures. As patients with epilepsy are prone to seizures and the threshold for seizure still comes down with other concurrent illnesses like common cold, fever, etc., probably that is causing the seizure during times of illness.
Alternately in some patients for 1-2 days preceding the seizure there is a period called 'prodrome' during which they have feeling of being unwell, irritability, loss of appetite and other such minor symptoms.

Coming back to your query, yes, MRI and repeat EEG is required if seizures are not getting controlled. However choice and dosage of medication is not dependent on these tests. It is only to confirm the diagnosis and rule out other problems which can cause seizure.

Swimming is a strict no-no for your sister at least till seizures is well controlled for 2-3 years, because it is risk to her life in case she gets an attack while in water.

Another thing that you have to consider is cosmetic side effect of medication especially at this developmental age. You can discuss it with the neurologist who is treating her and he can assess the need for changing over to other better medication with lesser side effects.
Most important advice is to persist with medication till doctor advises to decrease or stop.

Hope this information suffices. Let me know if you have any other queries, I will be happy to answer them.

Good luck!
Above answer was peer-reviewed by
 
Follow-up: Child has seizures, taking Eptoin. Normal EEG. Guidance about medicine dosage. Continue swimming classes? 57 minutes later
Thank you very much... can you guide about any food diet specially required to her....
 
 
Answered by Dr. Piyush Ostwal 37 minutes later
Hello,

Only in the severe uncontrolled seizures are the dietary modifications used as a method of therapy, Otherwise there is no recommendation for change in diet in a patient with epilepsy.

Hope this helps. Let me know if you need more information.

Good luck!
Above answer was peer-reviewed by
 
Follow-up: Child has seizures, taking Eptoin. Normal EEG. Guidance about medicine dosage. Continue swimming classes? 1 hour later
What can we do at the time when she has seizure, for sudden relief during midnight? can eptoin tablet of 100mg be given at that time?
 
 
Answered by Dr. Piyush Ostwal 49 minutes later
Hello,

No, Eptoin cannot be given like that at home for an attack. There is a nasal spray available which can be given during such situations. Get it prescribed from your treating physician.

If you have more queries, I will be glad to help you. However if all your queries are answered please close this discussion with a review about this service.

Good luck
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor